Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 55, NWS Hastings, NE

June 26, 2008Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 26, 2008, 7:48 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 7:48 PM CDT (00:48 UTC)
Expired
Jun 27, 2008, 1:45 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3854 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 270051
FFWGID
KSC089-123-270645-
/O.NEW.KGID.FF.W.0055.080627T0048Z-080627T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
750 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 145 AM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDALL...
  MONTROSE...LOVEWELL STATE PARK...JEWELL AND FORMOSO

RADAR ESTIMATES RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN IN THE 
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN 
THE NEXT FEW HOURS.  THIS HEAVY RAINFALL WILL MAKE WHITE ROCK 
CREEK...MARSH CREEK...BUFFALO CREEK AND PLUM CREEK ESPECIALLY 
VULNERABLE TO FLASH FLOODING.

LAT...LON 3942 9807 3991 9825 3991 9793 3943 9792
TIME...MOT...LOC 0048Z 180DEG 0KT 3958 9795

$$

AWJ
1 follow-up statement
000 
WGUS73 KGID 270637
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
136 AM CDT FRI JUN 27 2008

KSC089-123-270646-
/O.EXP.KGID.FF.W.0055.000000T0000Z-080627T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEWELL KS-MITCHELL KS-
136 AM CDT FRI JUN 27 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM CDT FOR NORTHEASTERN
MITCHELL AND EASTERN JEWELL COUNTIES...

NO ADDITIONAL FLOODING IS EXPECTED AT THIS TIME.

LAT...LON 3942 9807 3991 9825 3991 9793 3943 9792
TIME...MOT...LOC 0636Z 180DEG 0KT 3958 9795

$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:42 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 26, 6:42 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT THU JUN 26 2008

.AVIATION...FOR THE 00Z KGRI TAF. VFR TO MVFR CONDITIONS EXPECTED
FOR THE GRAND ISLAND TERMINAL THROUGH MOST OF THE PERIOD. MAIN
QUESTION IS IF THUNDERSTORMS WILL MAKE IT INTO THE TERMINAL AREA
LATER THIS EVENING TO OVERNIGHT. WILL OPT TO LEAVE STORMS OUT OF
THE FCST AT THIS TIME...BUT THIS WILL HAVE TO BE WATCHED CLOSELY
OVER THE NEXT FEW HOURS. OTHERWISE...MAINLY SOME MID TO HIGH CLOUD
COVER WILL IMPACT THE TERMINAL THROUGH MOST OF FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT THU JUN 26 2008/

SHORT TERM...THROUGH 12Z SATURDAY. QUITE A FEW THINGS GOING ON AT
THIS TIME...BUT WONDERING JUST WHAT WILL COME OF IT ALL. OUTFLOW
BOUNDARY CONTINUES TO PUSH WEST TOWARD 281 AT THIS TIME...WITH SOME
WEAKISH DEVELOPMENT. DEVELOPMENT MAY BE INHIBITED BY SUBSIDENCE IN
WAKE OF MCV CIRCULATION OVER/NEAR THE CWFA. ALSO...CAPPING WITH WARM
AIR ALOFT IS PRETTY STRONG. IF SOMETHING CAN GET GOING...A PULSE TYPE
SEVERE STORM SEEMS MORE PROBABLE WITH WEAKER SHEAR THE FURTHER SOUTH
ONE GOES.

TO THE NORTH...PSEUDO BOUNDARY IS WASHING OUT A BIT IN THE NORTHERN
CWFA...BUT HAS SHOWN SIGNS ON VISIBLE WITH SOME VERTICAL
DEVELOPMENT. THIS LINE GOES BACK WEST INTO THE SANDHILLS...AND
CONVERGES WITH DRY LINE TYPE FEATURE IN CHERRY COUNTY. THAT AREA
MAY ALSO BE FOCAL POINT FOR CONVECTION AS THE EVENING WEARS
ON...FROM THE NORTHWEST TO THE SOUTHEAST. SHEAR IS BETTER UP THERE
SO SOME POTENTIAL FOR SLIGHTLY MORE WIDESPREAD SEVERE WEATHER
LOOKS REASONABLE. STILL THOUGH...COVERAGE FOR THE CWFA LOOKS TO BE
SCATTERED AT BEST THIS EVENING...WITH SOME INCREASE OVER NORTHERN
CWFA TONIGHT AS MORE CONVECTION NEAR LIKELY SOUTH DAKOTA MCS AND
NEAR FRONT SEEMS PLAUSIBLE.

ON FRIDAY...WOULD EXPECT SOME DEBRIS TYPE CLOUDS AND LINGER
SHOWERS/ISOLATED THUNDERSTORMS AS THE COLD FRONT PUSHES THROUGH THE
CWFA. MODELS CONTINUE TO SOLIDLY PREDICT THE FRONT WILL BE THROUGH
ABOUT 75 PERCENT OF THE CWFA BY NOON...AND PROBABLY EXITING THE
SOUTHEAST CWFA AROUND 21-22Z. THAT WOULD ALLOW AREAS AHEAD OF THE
FRONT TO WARM...AND POTENTIALLY FIRE A FEW THUNDERSTORMS. THE
VAST MAJORITY OF THE CWFA LOOKS LIKE IT WILL BE SPARED MOST OF THE
MAJOR RAINFALL OR STRONG STORM RELATED ISSUES. THINGS CONTINUE TO
ROLL SOUTHEAST FROM THERE FRIDAY NIGHT...WITH CLEARING AND MUCH
DRIER WEATHER COMING IN BY SATURDAY MORNING.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. FORECAST CONCERNS
INCLUDE TEMPERATURES EARLY IN THE PERIOD AND THEN RETURNING
THUNDERSTORM CHANCES NEXT WEEK.

THE UPPER PATTERN AMPLIFIES OVER THE WEEKEND AS UNSEASONABLY STRONG
UPPER LOW DIGS THROUGH THE UPPER MIDWEST/GREAT LAKES REGION...WHILE
UPSTREAM THE UPPER RIDGE BULGES OVER THE WESTERN CONUS. COOLER AND
CONSIDERABLY DRIER AIR ADVECTS INTO THE REGION BEHIND COLD FRONTAL
PASSAGE...AND IS REINFORCED BY NORTH/NORTHWEST FLOW THROUGH THE
DEPTH OF THE TROPOSPHERE THROUGH THE WEEKEND. DEEP MIXING INDICATED
ON FORECAST SOUNDINGS SHOULD OFFSET COOL LOW-LEVEL TEMPS TO SOME
DEGREE...BUT BELOW NORMAL TEMPS LOOK LIKE A GOOD BET. EXPECTING DRY
CONDITIONS THROUGH THE WEEKEND WITH FRONT WELL SOUTH...DRIER AIR IN
PLACE IN ITS WAKE...AND FORCING FROM UPPER LOW/STEEPER LAPSE RATES
STAYING EAST/NORTHEAST OF THE CWA. SHOULD BE A NICE WEEKEND WEATHER
WISE...ALTHOUGH MAY BE A LITTLE BREEZY ESPECIALLY ACROSS THE
NORTH/NORTHEAST ON SATURDAY.

DRY CONDITIONS LOOK TO HOLD THROUGH MONDAY NIGHT AS UPPER RIDGE
CONTINUES TO DOMINATE OVER THE WESTERN HALF OF THE COUNTRY. WILL
START TO SEE TEMPS REBOUND ON MONDAY AS WELL...AS SURFACE HIGH
BEGINS TO SLIDE EAST AND WEAK LEE TROUGH DEVELOPS...ALLOWING RETURN
FLOW TO SET UP. WILL SEE A RETURN OF AT LEAST SMALL THUNDERSTORM
CHANCES BEGINNING TUESDAY AND LASTING THROUGH THURSDAY AS SHORTWAVES
AGAIN BEGIN TO RIPPLE THROUGH AND HELP TO BREAK DOWN THE RIDGE.
DIFFICULT TO HAVE A LOT OF FAITH IN TIMING/PLACEMENT OF WAVES THIS
FAR OUT...BUT LOOKS LIKE WE COULD SEE INTERMITTENT THUNDERSTORM
CHANCES THROUGH THIS TIMEFRAME WITH WAVES SKIRTING ACROSS. AT THIS
POINT...THE MORE FAVORABLE TIME FOR MORE ORGANIZED/WIDESPREAD
PRECIPITATION LOOKS TO BE WEDNESDAY NIGHT/THURSDAY AS A COLD FRONT
PUSHES THROUGH. THIS WILL ALSO COOL TEMPS BACK TO NEAR NORMAL ON
THURSDAY FOLLOWING A COUPLE DAYS OF ABOVE AVERAGE TEMPS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 6:53 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT THU JUN 26 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
653 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS EARLY TO
MID EVENING ACROSS NORTH CENTRAL KANSAS INTO FAR SOUTH CENTRAL
NEBRASKA. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS THROUGH MID
EVENING WILL EXIST SOUTH OF A GENEVA NEBRASKA...TO PHILLIPSBURG
KANSAS LINE. LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING
WINDS UP TO 60 MPH WILL BE POSSIBLE FROM ANY STORMS THAT DO BECOME
SEVERE. IN ADDITION...HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF
FLASH FLOODING DURING THE EARLY TO MID EVENING HOURS.

LATER THIS EVENING TO OVERNIGHT...THUNDERSTORMS ARE EXPECTED TO
SLIDE EAST OUT OF THE HIGH PLAINS AND IMPACT MOST OF THE OUTLOOK
AREA WITH THE WITH THE HIGHEST THREAT EXISTING OVER SOUTH CENTRAL
NEBRASKA NORTH OF HIGHWAY 136. LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAIN WILL ALL BE POSSIBLE FROM THESE STORMS. THIS
THREAT FOR HEAVY RAIN MAY ALSO PRODUCE SOME AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE IN THE FORECAST FRIDAY...AS A COLD FRONT MOVES
ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM FULLERTON TO BEAVER
CITY NEBRASKA. THE PRIMARY HAZARDS FROM THESE STORMS IS WITH
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY THROUGH THURSDAY OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING TO EARLY OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 26, 6:27 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             10 NE PLAINVILLE        39.34N 99.17W
06/26/2008  E1.00 INCH       ROOKS              KS   PUBLIC

            HAIL UP TO QUARTER SIZE

&&

PFANNKUCH
Special weather statement, Jun 26, 6:40 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT THU JUN 26 2008

KSZ007-270015-
JEWELL-
640 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTSVILLE...OR 11 MILES NORTHEAST OF
BELOIT...AND MOVING NORTHEAST AT 24 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  FORMOSO BY 700 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Local storm report, Jun 26, 7:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             SCOTTSVILLE             39.54N 97.95W
06/26/2008  E1.75 INCH       MITCHELL           KS   LAW ENFORCEMENT

            STRONG WINDS REPORTED AS WELL

&&

JOHNSON
Special weather statement, Jun 26, 7:06 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT THU JUN 26 2008

KSZ007-270030-
JEWELL-
706 PM CDT THU JUN 26 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EAST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOVEWELL STATE PARK...OR 26 MILES NORTHWEST
OF CONCORDIA...AND MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN JEWELL COUNTY BY 720 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ
Local storm report, Jun 26, 7:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SCOTTSVILLE             39.54N 97.95W
06/26/2008  E2.00 INCH       MITCHELL           KS   PUBLIC

            60 TO 70 MPH WINDS ALSO REPORTED

&&

JOHNSON
Local storm report, Jun 26, 7:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             7 ENE CODELL            39.23N 99.06W
06/26/2008  E1.25 INCH       ROOKS              KS   PUBLIC

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks46 min
Jun 26, 7:19 PM CDTSevere Thunderstorm WarningGIDJewell41 min
Jun 26, 8:00 PM CDTSevere Thunderstorm WarningGIDJewell45 min
Jun 26, 8:32 PM CDTSevere Thunderstorm WarningGIDMitchell27 min
Jun 26, 9:04 PM CDTSevere Thunderstorm WarningGIDPhillips41 min
Jun 26, 9:08 PM CDTSevere Thunderstorm WarningGIDOsborne52 min
Jun 26, 9:26 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks49 min
Jun 26, 9:45 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith45 min
Jun 26, 10:16 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks, Smith44 min
Jun 26, 10:25 PM CDTSevere Thunderstorm WarningGIDJewell, Phillips, Smith50 min
Jun 26, 11:01 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Rooks, Smith44 min
Jun 26, 11:15 PM CDTSevere Thunderstorm WarningGIDJewell, Smith45 min
Jun 27, 4:17 AM CDTFlash Flood WarningGIDJewell5 hr
Jun 27, 4:32 AM CDTFlash Flood WarningGIDMitchell5 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.